West Virginia, 2011

Hail and Damaging Winds in West Virginia, March 23, 2011

March 23, 2011 · NWS RLX · 39 events in 14 counties and zones

This was a synoptic scale event. A strong north to south temperature gradient existed along the Interstate 70 corridor in Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$149,000
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

This was a synoptic scale event. A strong north to south temperature gradient existed along the Interstate 70 corridor in Ohio. Low pressure moved out of Illinois in the morning, reaching western Pennsylvania by evening.

Individual thunderstorm cells developed in western Ohio and southern Indiana around midday, reaching into West Virginia during the late afternoon and evening. Hail was initially the main impact, but stronger wind gusts developed as the thunderstorms|matured and consolidated.| |Out ahead, a separate area of showers and thunderstorms bushed southern West Virginia during the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 23, 1:45 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Mar 23, 1:45 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
245 PM EDT WED MAR 23 2011

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL PUSH EAST THROUGH TONIGHT...BRINGING A
COLD FRONT WITH MUCH COOLER AIR IN ITS WAKE. HIGH PRESSURE SETS UP
TO THE NORTH WHILE A LOW PASSES TO THE SOUTH THIS WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY/...
POTENTIAL FOR SEVERE WEATHER THIS EVENING THEN SNOW SHOWERS TOMORROW
ARE THE MAIN ISSUES.

SHOWERS AND THUNDERSTORMS ARE DEVELOPING IN ADVANCE AN APPROACHING
COLD FRONT. THE FIRST LINE OF STORMS ARE MOVING ACROSS EASTERN KY
AND SOUTHEAST OH. A SECOND...LARGER LINE...IS DEVELOPING ACROSS
SOUTHEAST INDIANA IN ASSOCIATION WITH THE COLD FRONT.

AT 18Z...SURFACE BASED CAPE WAS 500 J/KG SOUTH TO 1500 J/KG NORTH
WITH LIS -1C TO -5C. WITH LOW LEVEL JET OF 35 TO 45 KT LOW LEVEL JET
THROUGH 00Z THU...FREEZING LEVEL AROUND 10K FEET AND PLENTY OF
INSTABILITY...SEVERE WEATHER LOOKS LIKELY THROUGH LATE EVENING. THE
MAIN THREAT WILL BE LARGE HAIL. ISOLATED TORNADOES CANNOT BE RULED
OUT GIVEN THE SPEED SHEAR THROUGH EVENING.

COLD FRONT WILL MOVE ACROSS THE REGION OVERNIGHT. COLDER AIR WILL
FILTER IN BEHIND THE FRONT. H85 TEMPS FALL TO BELOW 0C FROM WEST TO
EAST STARTING AROUND 12Z THU. ANY LINGERING SHOWERS WILL MIX WITH
SNOW SHOWERS EARLY BEFORE DRIER AIR MOVE IN. ONLY SOME LOW LEVEL
MOISTURE WILL LINGER ACROSS THE WESTERN CWA. IN THE MOUNTAINS...RAIN
AND SNOW SHOWERS ARE POSSIBLE THROUGH OUT MOST OF THE DAY THURSDAY.
HIGH TEMPERATURES WILL BE IN THE 40S WEST TO THE 30S IN THE
MOUNTAINS.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
UPSLOPE COLD ADVECTION FLOW TO OPEN THE PERIOD WITH A SECOND SURGE OF
COLD ADVECTION OVERNIGHT INTO FRI...ALONG WITH DRY ADVECTION.
UPSLOPE CLOUDS ALONG THE MOUNTAINS SHOULD DISSIPATE TOWARD DAWN FRI.

ARCTIC HIGH PRESSURE PRESSURE TAKES UP RESIDENCE OVER SOUTH
CENTRAL CANADA FOR FRI AND THE WEEKEND...UNDER AN OMEGA BLOCK
ALOFT. A LOW PRESSURE WAVE TRACKS S OF THE AREA...UNDER THE RATHER
FLAT FLOW S OF THE OMEGA BLOCK...ACROSS TN AND NC...OVER THE
WEEKEND. RAISED POPS...MAINLY ACROSS THE S...SAT.

USED A BLEND OF THE MET AND MAV FOR TEMPERATURES FOR THE MOST
PART...THE GFS REPRESENTING THE WARMER SOLN WITH THE MORE NWD
TRACK. USED THE NAM12 FOR THE WARM LAYER ALOFT TO DRIVE
PRECIPITATION TYPE. ALSO USED THE NAM12 FOR QPF...WITH AMOUNTS OF
A TENTH OF AN INCH OR LESS PER 6 HOURS.

HAVE SNOW ACROSS CENTRAL AND NORTHERN PORTIONS OF THE AREA LATE
FRI NT INTO SAT BUT THERMAL PROFILES ARE MARGINAL ENOUGH SO THAT
LATE MARCH INSOLATION WILL ACTUALLY BE ENOUGH TO CHANGE THE
PRECIPITATION TO RAIN FOR FRI AFTERNOON. DID GET A FEW TENTHS OF AN
INCH OF SNOW IN A STRIP ACROSS THE N-CENTRAL PORTION OF THE
AREA...SE OHIO THROUGH N-CENTRAL WV AND THE NORTHERN WV
MOUNTAINS...MAINLY LATE FRI NT INTO SAT MORNING...IF IT INDEED DOES
SNOW. SO THIS IS A CONDITIONAL FORECAST. RAIN WILL BE THE
PREDOMINATE PRECIPITATION TYPE ACROSS SOUTHERN PORTIONS OF THE
AREA...JUST WHERE PRECIPITATION IS LIKELIEST TO BEGIN WITH.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
WITH HIGHLY ACTIVE WEATHER PATTERN TODAY...DECIDING TO SHIFT STAFF
FOCUS TO NEAR TERM CONVECTION. FOR THE EXTENDED...CHOSE TO ROLL WITH
HPC THINKING AND BLEND SOME ELEMENTS WITH PREVIOUS FORECAST TO HAVE
SOME CONTINUITY. SYSTEM FOR SUNDAY LOOKS TO BE STAYING MAINLY TO THE
SOUTH...BUT DID EXTEND CHC POPS TO THE NORTH TO ACCOUNT FOR GFS
SOLN. THIS THINKING WOULD PUT AT LEAST SOME SNOW SHOWERS MIXING IN
ACROSS THE NORTH AND IN THE MOUNTAINS. KEEPING TEMPS ON THE COOL
SIDE THROUGH THE WEEK AS WE WILL REMAIN UNDER CAA THROUGH EARLY DAY
6 WHEN THE NEXT SYSTEM APPROACHES FROM THE WEST.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
COLD FRONT WITH TWO LINES OF DEVELOPING THUNDERSTORMS IN ADVANCED OF
THE FRONT WILL CONTINUE TO MOVE TOWARD THE TAF SITES. HAVE TRIED TO
TIME THE FIRST OF TWO DEVELOPING LINE INTO THE SITES WITH TEMPO
GROUPS. ANTICIPATE VFR CONDITIONS UNTIL STORMS ARRIVE. HEAVY RAIN
AND REDUCED VISIBILITIES WILL RESULT IN IFR CONDITIONS IN THE
VICINITY OF THESE STORMS. ADDITIONAL THUNDERSTORMS ARE DEVELOPING
ACROSS EASTERN INDIANA AND MOVING EAST IN ADVANCED OF THE COLD
FRONT. WILL HAVE TO MONITOR THESE STORMS AS ADDITIONAL HEAVY
RAINFALL AND GUSTY WINDS WILL CREATE IFR CONDITIONS. ANOTHER CONCERN
FOR AVIATION INTERESTS IS LARGE HAIL. THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING LARGE HAIL.

ONCE THE FRONT MOVES ACROSS THE SITES...COLDER TEMPERATURES AND LOW
CLOUDS WILL RESULT. GENERALLY MVFR WILL REMAIN THROUGH THE PERIOD.
COULD SEE SOME RAIN AND SNOW SHOWERS AT EKN AND BKW AFTER 12Z THU.
FOR NOW...HAVE LEFT OUT DUE TO UNCERTAINTY.

FORECAST CONFIDENCE: MEDIUM

ALTERNATE SCENARIOS: TIMING OF SHOWERS AND THUNDERSTORMS COULD VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    M    M    M    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    M    M    M    H    H    H    M    M    M    M
BKW CONSISTENCY  H    H    M    M    H    M    M    M    M    M    M    M
EKN CONSISTENCY  H    M    H    H    M    M    H    M    H    M    M    M
PKB CONSISTENCY  H    H    M    M    M    M    M    L    L    M    M    M
CKB CONSISTENCY  H    H    M    H    H    M    H    M    M    L    M    M

AFTER 18Z THURSDAY...
SOME MVFR CONDITIONS POSSIBLE ACROSS THE HIGHER ELEVATIONS WITH LOW CLOUDS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JB/JSH/TRM
NEAR TERM...JB
SHORT TERM...TRM
LONG TERM...TAX
AVIATION...JB
Hazardous weather outlook, Mar 23, 12:27 PM EST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
127 PM EDT WED MAR 23 2011

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-241730-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
127 PM EDT WED MAR 23 2011

...TORNADO WATCH 55 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND
WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Mar 23, 12:48 PM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
148 PM EDT WED MAR 23 2011

KYZ101>103-OHZ087-WVZ005-231815-
BOYD KY-CARTER KY-GREENUP KY-LAWRENCE OH-WAYNE WV-
148 PM EDT WED MAR 23 2011

...A STRONG THUNDERSTORM WILL AFFECT BOYD...EAST CENTRAL CARTER...
NORTHWESTERN WAYNE...SOUTHEASTERN GREENUP AND SOUTHERN LAWRENCE
COUNTIES...

AT 146 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF
GRAYSON...MOVING EAST AT 55 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR CATLETTSBURG AROUND 200 PM AND SOUTH POINT
AROUND 210 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 169 AND 191 IN KENTUCKY...AND BETWEEN MILE MARKERS 1 AND 6 IN
WEST VIRGINIA.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3861 8242 3844 8238 3841 8249 3836 8242
      3836 8243 3833 8303 3845 8304

30
Special weather statement, Mar 23, 1:20 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
220 PM EDT WED MAR 23 2011

OHZ086-087-WVZ007-231900-
GALLIA OH-LAWRENCE OH-MASON WV-
220 PM EDT WED MAR 23 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MASON...SOUTHERN GALLIA
AND SOUTHERN LAWRENCE COUNTIES...

AT 215 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
COAL GROVE...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM.

THIS STORM WILL BE NEAR CROWN CITY AROUND 230 PM...ASHTON AROUND 245
PM AND LEON AROUND 300 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3851 8268 3890 8214 3870 8184 3857 8219
      3858 8221 3860 8227 3858 8229 3853 8230
      3842 8259 3847 8262 3849 8266

30
Special weather statement, Mar 23, 2:30 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
330 PM EDT WED MAR 23 2011

WVZ031-032-040-232000-
BARBOUR WV-HARRISON WV-TAYLOR WV-
330 PM EDT WED MAR 23 2011

...STRONG THUNDERSTORMS WILL AFFECT HARRISON...NORTHERN BARBOUR AND
TAYLOR COUNTIES...

AT 328 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 9 MILES
NORTH OF CLARKSBURG TO 8 MILES NORTHEAST OF CLARKSBURG TO
CLARKSBURG...MOVING EAST AT 55 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THESE STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

THESE STORMS WILL BE NEAR ROSEMONT AROUND 345 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
113 AND 129.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3917 8053 3934 8052 3941 8055 3945 8053
      3946 8036 3944 8027 3940 8021 3941 8010
      3939 8009 3945 7996 3944 7990 3931 7990
      3928 7986 3924 7985

30
Local storm report, Mar 23, 2:42 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
342 PM EDT WED MAR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             6 E THORNVILLE          39.90N  82.31W
03/23/2011  E0.75 INCH       PERRY              OH   TRAINED SPOTTER

&&

EVENT NUMBER RLX1100337

JFD
Special weather statement, Mar 23, 2:46 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
346 PM EDT WED MAR 23 2011

OHZ066-067-232030-
MORGAN OH-PERRY OH-
346 PM EDT WED MAR 23 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN PERRY AND WESTERN
MORGAN COUNTIES...

AT 342 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER LOGAN...MOVING
EAST AT 35 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN
THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR HEMLOCK AROUND 400 PM...CORNING AROUND 415 PM
AND MALTA AROUND 430 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3975 8185 3950 8185 3951 8205 3955 8205
      3955 8226 3958 8228 3959 8238 3960 8239
      3973 8237 3975 8240 3976 8239

30
Special weather statement, Mar 23, 3:05 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
405 PM EDT WED MAR 23 2011

KYZ101-OHZ086-087-232030-
GALLIA OH-GREENUP KY-LAWRENCE OH-
405 PM EDT WED MAR 23 2011

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GREENUP...LAWRENCE
AND SOUTH CENTRAL GALLIA COUNTIES...

AT 405 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER IRONTON...
MOVING NORTHEAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM.

THIS STORM WILL BE NEAR AID AROUND 420 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3859 8284 3858 8282 3860 8276 3863 8277
      3878 8247 3862 8226 3850 8266 3850 8268
      3848 8270 3846 8276 3858 8285

30

The radar

The Charleston,WV radar (KRLX), 93 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

24 hail, 15 thunderstorm wind. Local standard time, as filed.

Hail, Raleigh

When
March 23, 3:10 PM EST
Where
Raleigh County, Odd
Measured
1.75 in hail
Property damage
$20,000
Reported by
Post Office
Coordinates
37.580, -81.200

Cars were dented at the post office.

Hail, Raleigh

When
March 23, 3:20 PM EST
Where
Raleigh County, Ghent
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
37.620, -81.120

Thunderstorm Wind, Wood

When
March 23, 3:40 PM EST
Where
Wood County, Williamstown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.400, -81.450

Large tree branches were blown down.

Hail, Wood

When
March 23, 3:50 PM EST
Where
Wood County, Washington
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
39.270, -81.670

Hail, Wood

When
March 23, 3:55 PM EST
Where
Wood County, 1.05 mi SW of Blennerhassett
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.260, -81.635

Hail, Wood

When
March 23, 4:00 PM EST
Where
Wood County, Parkersburg
Measured
1.75 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.270, -81.550

Hail, Wood

When
March 23, 4:05 PM EST
Where
Wood County, Parkersburg
Measured
0.88 in hail
Reported by
Public
Coordinates
39.270, -81.550

Thunderstorm Wind, Wood

When
March 23, 4:15 PM EST
Where
Wood County, Parkersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.270, -81.550

Trees fell onto power lines.

Hail, Kanawha

When
March 23, 4:29 PM EST
Where
Kanawha County, Pinch
Measured
1 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
38.420, -81.480

Hail, Harrison

When
March 23, 4:30 PM EST
Where
Harrison County, 3 mi E of Shinnston
Measured
0.75 in hail
Reported by
Public
Coordinates
39.400, -80.244

Hail, Kanawha

When
March 23, 4:30 PM EST
Where
Kanawha County, Falling Rock
Measured
1 in hail
Property damage
$10,000
Reported by
Public
Coordinates
38.470, -81.570

Thunderstorm Wind, Doddridge

When
March 23, 4:33 PM EST
Where
Doddridge County, 1.59 mi S of West Union
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
39.277, -80.784

A wind gust to 60 mph was estimated.

Thunderstorm Wind, Harrison

When
March 23, 4:42 PM EST
Where
Harrison County, (Ckb)benedum Arpt Cl
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
39.300, -80.230

A gust to 66 mph was measured.

Thunderstorm Wind, Harrison

When
March 23, 4:42 PM EST
Where
Harrison County, West Milford
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.200, -80.400

Numerous trees were blown down.

Thunderstorm Wind, Harrison

When
March 23, 4:45 PM EST
Where
Harrison County, Bridgeport
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
39.280, -80.250

Large trees were blown down. One tree was snapped in half.

Hail, Harrison

When
March 23, 4:45 PM EST
Where
Harrison County, Bridgeport
Measured
0.88 in hail
Reported by
Public
Coordinates
39.280, -80.250

Thunderstorm Wind, Putnam

When
March 23, 4:45 PM EST
Where
Putnam County, 2 mi W of Poca
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
38.470, -81.857

Trees were blown down along Bills Creek Road.

Hail, Lincoln

When
March 23, 4:45 PM EST
Where
Lincoln County, 2.48 mi NE of West Hamlin
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.303, -82.165

Thunderstorm Wind, Lincoln

When
March 23, 4:45 PM EST
Where
Lincoln County, 2.53 mi NE of West Hamlin
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.308, -82.170

Trees were blown down along Bear Creek.

Hail, Lincoln

When
March 23, 4:50 PM EST
Where
Lincoln County, Hubball
Measured
0.75 in hail
Reported by
Public
Coordinates
38.200, -82.180

Hail, Taylor

When
March 23, 4:50 PM EST
Where
Taylor County, Grafton
Measured
0.88 in hail
Reported by
Public
Coordinates
39.350, -80.030

Hail, Taylor

When
March 23, 4:50 PM EST
Where
Taylor County, Grafton
Measured
1 in hail
Reported by
Public
Coordinates
39.350, -80.030

Hail, Taylor

When
March 23, 4:55 PM EST
Where
Taylor County, Grafton
Measured
0.75 in hail
Reported by
Public
Coordinates
39.350, -80.030

Thunderstorm Wind, Kanawha

When
March 23, 4:57 PM EST
Where
Kanawha County, Cross Lanes
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
38.420, -81.780

Trees were blown down. One tree fell onto a house, damaging its roof.

Hail, Kanawha

When
March 23, 5:05 PM EST
Where
Kanawha County, Coal Fork
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
38.320, -81.520

Thunderstorm Wind, Upshur

When
March 23, 5:05 PM EST
Where
Upshur County, 3 mi SE of French Creek
Measured
60 kt (69 mph) measured gust
Reported by
Public
Coordinates
38.849, -80.261

A gust was measured to 69 mph.

Thunderstorm Wind, Kanawha

When
March 23, 5:06 PM EST
Where
Kanawha County, 0.87 mi SSW of Barlow
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.389, -81.588

Trees fell onto power lines along Rose Lane Drive in Mink Shoals.

Thunderstorm Wind, Kanawha

When
March 23, 5:12 PM EST
Where
Kanawha County, Hernshaw
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.220, -81.600

A mobile home was blown off its foundation, damaging belongings inside. The 2 residents were trapped inside for a time.

Thunderstorm Wind, Boone

When
March 23, 5:15 PM EST
Where
Boone County, 0.1 mi WNW of Jeffrey to 0.62 mi SE of Clothier
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.971, -81.822

Trees were blown down along Route 17 near Jeffrey and around Clothier.

Thunderstorm Wind, Taylor

When
March 23, 5:15 PM EST
Where
Taylor County, Hepzibah
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
39.350, -80.170

A mobile home was blown off its foundation.

Hail, Nicholas

When
March 23, 5:20 PM EST
Where
Nicholas County, Summersville
Measured
1 in hail
Reported by
Public
Coordinates
38.280, -80.850

Hail, Nicholas

When
March 23, 5:20 PM EST
Where
Nicholas County, Summersville
Measured
1.25 in hail
Reported by
Public
Coordinates
38.280, -80.850

Hail, Webster

When
March 23, 5:35 PM EST
Where
Webster County, Upperglade
Measured
0.88 in hail
Reported by
Public
Coordinates
38.420, -80.500

Hail, Nicholas

When
March 23, 5:42 PM EST
Where
Nicholas County, 1 mi SE of Richwood
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
38.220, -80.517

The hail covered the ground.

Hail, Fayette

When
March 23, 5:45 PM EST
Where
Fayette County, Fayetteville
Measured
0.75 in hail
Reported by
Public
Coordinates
38.050, -81.100

Hail, Raleigh

When
March 23, 5:50 PM EST
Where
Raleigh County, Bolt
Measured
1 in hail
Reported by
Public
Coordinates
37.750, -81.420

Hail, Fayette

When
March 23, 5:55 PM EST
Where
Fayette County, Mt Hope
Measured
0.75 in hail
Reported by
Public
Coordinates
37.880, -81.170

Hail, Raleigh

When
March 23, 6:05 PM EST
Where
Raleigh County, Midway
Measured
0.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
37.720, -81.250

Thunderstorm Wind, Pocahontas

When
March 23, 6:05 PM EST
Where
Pocahontas County, Dunmore
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.350, -79.880

Several trees were blown down. Many of these trees were white pine.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281356, 281357, 281302, 281298, 281301, 281297, 281294, 281314, 281325, 281307, 281327, 281348, 281303, 281305, 281304, 281309, 281313, 281316, 281319, 281322, 281343, 281344, 281341, 281334, 281323, 281340, 281332, 281337, 281368, 281369, 281338, 281350, 281321, 281355, 281315, 281364, 281362, 281361, 281365.